Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 100, NWS Atlanta, GA

April 25, 2003Marion County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 25, 2003, 7:59 PM EDT for Marion County, Georgia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 7:59 PM EDT (23:59 UTC)
Expired
Apr 25, 2003, 8:15 PM EDT
In force
16 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Marion County, GA

The radar

The Atlanta radar (KFFC), 112 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 6:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 12.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 252359
SVRATL
GAC197-260015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
759 PM EDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 815 PM EDT

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUENA VISTA...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BUENA VISTA.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE PREPARED TO ACT QUICKLY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3238 8468 3225 8454 3219 8442 3257 8440

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:15 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Apr 25, 3:15 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT FRI APR 25 2003

OVERVIEW...UPPER LOW OVER MISSOURI OPENS UP INTO TROF BY 00Z AND
MOVES ACROSS TENNESSEE VALLEY INTO SOUTHERN APPALACHIANS BY 12Z
SATURDAY. SHORT WAVE LIFTS NORTHEAST AND OFF MID ATLANTIC BY 12Z
SUNDAY. WEAK UPPER LEVEL RIDGE BUILDS OVER THE CENTRAL U.S. SUNDAY.
THIS MOVES EAST AND WILL AFFECT THE SOUTHEAST MONDAY AND TUESDAY.
VERY DRY AIRMASS SETTLES OVER THE CWA BY SUNDAY.

SHORT TERM...THRU SUNDAY NIGHT. VERY UNSTABLE AIRMASS THIS AFTERNOON
OVER ALABAMA WHERE THERE HAVE BEEN BREAKS IN THE CLOUDS. SURFACE
BASED CAPES OF 1000 ACROSS NORTH ALABAMA AND 3000 IN SW PART OF
STATE...AND ACTUALLY AS HIGH AS 4000 IN EXTREME SOUTHWEST ALABAMA.
SO FAR A CAP HAS INHIBITED CONVECTION IN GEORGIA. EXPECT SOME OF THE
INSTABILITY TO ADVECT INTO GEORGIA...SO SITUATION NEEDS TO BE
CLOSELY MONITORED. SURFACE BASED LIS ARE 0 TO -2 OVER WEST GEORGIA
ATTM...AND AS HIGH AS -10 IN FAR SW ALABAMA. DUE TO LIMITED AMOUNT
OF ACTIVITY IN OUR AREA SO FAR WILL STAY WITH CHANCE POPS FOR
TONIGHT. SURFACE LOW FOLLOWS PATH OF THE SHORT WAVE AND DRAGS THE
WEAK COLD FRONT ACROSS THE AREA EARLY SATURDAY. MODELS SUGGEST A
LIMITED AMOUNT OF WRAP AROUND MOISTURE AND INSTABILITY...SO WILL
KEEP POPS OUT SATURDAY. NO REAL COLD AVECTION AFTER FROPA...SO
TEMPS WILL ACTUALLY BE WARMER WITH THE DRIER AIR. MOS TEMP GUIDANCE
IS PRETTY SIMILAR SO USED A BLEND.

EXTENDED...MONDAY THRU FRIDAY. LOOKS LIKE A BOUNDARY LIFTING BACK
NORTH THRU THE AREA WEDNESDAY ALONG WITH A WEAK SHORT WAVE PASSING.
HAVE INCLUDED CHANCE POPS WEDNESDAY AFTERNOON. OTHERWISE LOOKS LIKE
A MILD PERIOD WITH A LITTLE ABOVE NORMAL TEMPS.

.PRELIMINARY POINT TEMPS/POPS...

KATL 57 73 55 76 / 50 10 00 00
KAHN 56 75 53 79 / 50 10 00 00
KGVL 56 72 53 77 / 50 10 00 00
KRMG 55 75 52 80 / 50 10 00 00
KCSG 59 79 57 82 / 40 10 00 00
KMCN 59 80 54 82 / 40 10 00 00

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

DH
Hazardous weather outlook, Apr 25, 12:45 PM EDT, 7 hours 14 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-252230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

NUMEROUS SEVERE THUNDERSTORMS POSSIBLE WEST SECTIONS THIS AFTERNOON
AND TONIGHT...ISOLATED SEVERE THUNDERSTORMS POSSIBLE EAST. I

.SYNOPSIS...
A STRONG LOW PRESSURE AREA WILL MOVE ACROSS THE LOWER OHIO VALLEY
THROUGH TONIGHT. THIS WILL HELP TO BRING A WARM FRONT ACROSS GEORGIA
TODAY. THE AIR WILL BECOME MORE UNSTABLE OVER GEORGIA DURING THE DAY
AS WARM AIR AND HIGHER DEW POINTS SPREAD OVER THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY
RAIN WITH LOCAL FLOODING IS ALSO POSSIBLE.

.DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...ACROSS MUCH
OF NORTH AND CENTRAL GEORGIA...AS DAYTIME HEATING COMBINES WITH
INCREASING MOISTURE. THIS WILL LEAD TO GREATER INSTABILITY.
DEWPOINTS ARE EXPECTED TO RISE INTO THE MIDDLE AND UPPER 60S. CAPE
IS EXPECTED TO INCREASE TO AROUND 2000...WITH LIFTED INDICES BETWEEN
MINUS 2 AND MINUS 4. NUMEROUS SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING OVER WESTERN SECTIONS...GENERALLY ALONG AND
WEST OF A LINE FROM CHATSWORTH TO ATLANTA TO THOMASTON. ISOLATED
SEVERE STORMS WILL BE POSSIBLE OVER THE REST OF NORTH AND CENTRAL
GEORGIA THROUGH THE EVENING.

.FOR SPOTTERS...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. SPOTTERS GROUPS AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR LOCAL WEATHER
CONDITIONS AND BE READY FOR ACTIVATION LATER THIS AFTERNOON.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER EXPECTED.

In the hours before

Local storm report, Apr 25, 5:54 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    ESOM HILL                 GA   FUNNEL CLOUD
04/25/03   POLK

0552 PM    CEDARTOWN                 GA   1.75 INCH HAIL
04/25/03   POLK
Local storm report, Apr 25, 6:08 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    ESOM HILL                 GA   FUNNEL CLOUD
04/25/03   POLK

0552 PM    CEDARTOWN                 GA   1.75 INCH HAIL
04/25/03   POLK

0602 PM    5SW CEDARTOWN             GA   TORNADO
04/25/03   POLK                           REPORTED BY POLK
                                          SHERIFFS OFFICE.
                                          TORNADO TOUCHDOWN.
Local storm report, Apr 25, 6:16 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    ESOM HILL                 GA   FUNNEL CLOUD
04/25/03   POLK

0552 PM    CEDARTOWN                 GA   1.75 INCH HAIL
04/25/03   POLK

0602 PM    5SW CEDARTOWN             GA   TORNADO
04/25/03   POLK                           REPORTED BY POLK
                                          SHERIFFS OFFICE.
                                          TORNADO TOUCHDOWN.

0615 PM    DALLAS                    GA   TORNADO
04/25/03   PAULDING                       REPORTED BY PAULDING
                                          COUNTY 911. POSSIBLE
                                          TORNADO TOUCHDOWN.
Local storm report, Apr 25, 7:03 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
703 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    ESOM HILL                 GA   FUNNEL CLOUD
04/25/03   POLK

0552 PM    CEDARTOWN                 GA   1.75 INCH HAIL
04/25/03   POLK

0602 PM    5SW CEDARTOWN             GA   TORNADO
04/25/03   POLK                           REPORTED BY POLK
                                          SHERIFFS OFFICE.
                                          TORNADO TOUCHDOWN.

0610 PM    ARAGON                    GA   1.00 INCH HAIL
04/25/03   POLK                           PUBLIC REPORT.

0615 PM    DALLAS                    GA   TORNADO
04/25/03   PAULDING                       REPORTED BY PAULDING
                                          COUNTY 911. POSSIBLE
                                          TORNADO TOUCHDOWN.

0615 PM    ROCKMART                  GA   TORNADO
04/25/03   POLK                           POSSIBLE TORNADO REPORTED
                                          BY PUBLIC.

0615 PM    VAN WERT                  GA   0.75 INCH HAIL
04/25/03   POLK                           PUBLIC REPORT.

0630 PM    NEW HOPE                  GA   0.75 INCH HAIL
04/25/03   MADISON                        PUBLIC REPORT.

0635 PM    HIRAM                     GA   TORNADO
04/25/03   PAULDING                       REPORTED BY PAULDING
                                          COUNTY 911.

0640 PM    7SE DALLAS                GA   1.75 INCH HAIL
04/25/03   PAULDING                       PUBLIC REPORT.  GOLF BALL
                                          SIZ HAIL COVERING THE
                                          GROUND.

0640 PM    POWDER SPRINGS            GA   0.88 INCH HAIL
04/25/03   COBB                           NICKEL SIZE HAIL COVERING
                                          THE GROUND.
Local storm report, Apr 25, 7:21 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
721 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    ESOM HILL                 GA   FUNNEL CLOUD
04/25/03   POLK

0552 PM    CEDARTOWN                 GA   1.75 INCH HAIL
04/25/03   POLK

0602 PM    5SW CEDARTOWN             GA   TORNADO
04/25/03   POLK                           REPORTED BY POLK
                                          SHERIFFS OFFICE.
                                          TORNADO TOUCHDOWN.

0610 PM    ARAGON                    GA   1.00 INCH HAIL
04/25/03   POLK                           PUBLIC REPORT.

0615 PM    DALLAS                    GA   TORNADO
04/25/03   PAULDING                       REPORTED BY PAULDING
                                          COUNTY 911. POSSIBLE
                                          TORNADO TOUCHDOWN.

0615 PM    ROCKMART                  GA   TORNADO
04/25/03   POLK                           POSSIBLE TORNADO REPORTED
                                          BY PUBLIC.

0615 PM    VAN WERT                  GA   0.75 INCH HAIL
04/25/03   POLK                           PUBLIC REPORT.

0630 PM    NEW HOPE                  GA   0.75 INCH HAIL
04/25/03   MADISON                        PUBLIC REPORT.

0630 PM    5W DALLAS                 GA   0.88 INCH HAIL
04/25/03   PAULDING                       PUBLIC REPORT.  NICKEL
                                          SIZE HAIL COVERING GROUND
                                          SEVERAL INCHES DEEP.

0635 PM    HIRAM                     GA   TORNADO
04/25/03   PAULDING                       REPORTED BY PAULDING
                                          COUNTY 911.

0640 PM    7SE DALLAS                GA   1.75 INCH HAIL
04/25/03   PAULDING                       PUBLIC REPORT.  GOLF BALL
                                          SIZ HAIL COVERING THE
                                          GROUND.

0640 PM    POWDER SPRINGS            GA   0.88 INCH HAIL
04/25/03   COBB                           NICKEL SIZE HAIL COVERING
                                          THE GROUND.

0655 PM    AUSTELL                   GA   1.75 INCH HAIL
04/25/03   COBB                           PUBLIC REPORT.

0712 PM    SMYRNA                    GA   0.88 INCH HAIL
04/25/03   COBB                           PUBLIC REPORT.  NICKEL
                                          SIZE HAIL COVERING THE
                                          GROUND.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:20 PM EDTSevere Thunderstorm WarningFFCPolk25 min
Apr 25, 5:32 PM EDTSevere Thunderstorm WarningFFCPaulding28 min
Apr 25, 5:38 PM EDTTornado WarningFFCHaralson, Polk37 min
Apr 25, 5:59 PM EDTTornado WarningFFCPaulding31 min
Apr 25, 6:10 PM EDTTornado WarningFFCPaulding, Polk35 min
Apr 25, 6:20 PM EDTTornado WarningFFCCobb25 min
Apr 25, 6:43 PM EDTTornado WarningFFCCobb, Paulding32 min
Apr 25, 7:01 PM EDTSevere Thunderstorm WarningFFCPolk29 min
Apr 25, 7:10 PM EDTTornado WarningFFCCobb, DeKalb, Fulton35 min
Apr 25, 7:15 PM EDTSevere Thunderstorm WarningFFCChattahoochee30 min
Apr 25, 7:36 PM EDTSevere Thunderstorm WarningFFCGwinnett24 min
Apr 25, 7:45 PM EDTSevere Thunderstorm WarningFFCDeKalb30 min
Apr 25, 7:56 PM EDTTornado WarningFFCStewart34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.